Case Presentation: A 68-year-old male presented to the hospital with declining mental status. His chronic medical conditions included stage IV renal cell carcinoma on nivolumab maintenance therapy, type II diabetes mellitus, chronic kidney disease, hypothyroidism on levothyroxine 150 mcg, and long-term opioid therapy for malignancy pain. He had a one-week duration of upper abdominal pain and intractable nausea and vomiting that was treated for presumed ileus and acute kidney injury with intravenous fluids, antiemetics, and morphine sulfate for pain management at an outside facility. The morning after discharge, his wife noticed decreasing responsiveness to stimuli and brought him to our emergency room. On presentation, the patient was hypotensive with a blood pressure of 80/50 and hypoxic with an oxygen saturation of 83% on room air. No fever or tachycardia was noted. Arterial blood gases showed respiratory acidosis (Table 1). The patient was suspected to have overdosed on opioids and was given 4 mg of naloxone with an initial improvement in mental status, hypotension, and respiratory depression. He was then admitted to the ICU and started on a naloxone drip, however, he continued to decline over the next 24 hours and was placed on BiPAP. Brain MRI showed mild flattening of the pituitary but no evidence of brain metastases. Laboratory studies revealed a low ACTH, AM cortisol, FSH, LH, and TSH lab values (Table 1). The patient was diagnosed with central adrenal insufficiency secondary to nivolumab and started on a stress dose of IV hydrocortisone 100 mg x1 followed by 50 mg q8hrs. Mental status improved remarkably, and the patient was back to baseline within 24 hours along with resolution of his hypotension and respiratory depression. He was discharged home on hydrocortisone 50 mg twice a day.
Discussion: Nivolumab is a type of immune checkpoint inhibitor (ICPI) that has been approved for treatment in over a dozen different types of cancer. ICPI use has dramatically increased since their introduction in 2011 due to their improved overall survival (OS) and progression-free survival (PFS) in previously resistant tumors. ICPIs work by inhibiting T-cell inactivation and priming the immune system to mount a response against tumor neoantigens. However, ICPIs also downregulate the body’s natural defense against autoimmunity making immune-related adverse events (irAEs) a common occurrence among ICPIs which can occur in up to 80% of patients taking Nivolumab. Some irAEs, like hypophysitis, may be life-threatening and difficult to diagnose due to vague symptomologies and inconsistent time to onset which can be weeks to months after first administration. ICPI induced hypophysitis has an incidence ranging from 0.03 to 6.4%. Nivolumab and other PD-1 subtypes usually present with vague complaints of fatigue or myalgias with no pituitary enlargement. Our patient presented with mental status changes, respiratory and hemodynamic decompensation from secondary adrenal insufficiency secondary to hypophysitis which promptly resolved with hormone replacement.
Conclusions: Hypophysitis can occur weeks to months after the administration of immune checkpoint inhibitors (ICPI), like nivolumab, and present with mental status changes, respiratory depression, and hemodynamic decompensation without pituitary enlargement on imaging. Endocrine studies of ICPI patients should be investigated if traditional treatments fail to show improvement.